Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Zonisamide/Zonegran ...has anyone used this as a preventative? Comments?
avatar
maddie8415 posted:
My neurologist prescribed this to me as a preventative. I'm starting at 25mg per day to 100mg per day over the course of a month.

Did this work for you at all?

Did you need more than 100mg? (it seems that is a low dose from what I've read)

Did you have any side effects? Especially those like Tompmax? That one made me pretty sick.

Thanks
Reply
 
avatar
imarnati responded:
I've been taking Zonisamide at 75mg for about 5 months now alongside Topiramate (which I have been taking for 2 years). I was still getting breakthrough migraines 3-5 times a month. I still have one every now and again, but they aren't as severe.

I haven't had any horrible side effects other than tiredness.
 
avatar
carpetcrawler5 responded:
I had depression with the Zonagran.
 
avatar
DUKE MEDICINE
Timothy Collins, MD responded:
Zonisamide can work for headache prevention, its a little like topamax, but less problems with memory/thinking.

Your dose may be a little low. We usually start patients on 100 mg/day and gradually increase to 300-400 mg/day (similar to the dose used for treating seizures with zonisamide).

All the medications used for seizures (topamax, zonisamide, depakote, neurontin, lyrica) can causes changes in moods including depression as a side effect. This is pretty uncommon (less than 1 in every 100 patients) but is something we talk with patients about.
 
avatar
ocfibro; replied to imarnati's response:
Does it have the side effect (like Topamax) of weight loss? I've been on Topamax for several years now and have lost a bit of weight and now have to really work to keep my weight up! I would like to try something other than Topamax, but haven't been sure what else might be a good option, but without having weight loss as a side effect.
Thanks!
 
avatar
DUKE MEDICINE
Timothy Collins, MD replied to ocfibro;'s response:
Zonisamide has the same weight loss side effect as topamax (also the same tingling in the hands, if you had that).

Zonisamide has a "sulfa" (actually sulfonamide) group in in, like sulfa antibiotics. If you are allergic to Sulfa antibiotics (like bactrim or TMP/Sulfa) you will be allergic to Zonisamide also.
 
avatar
NeNe_11 replied to ocfibro;'s response:
All meds can work differntly on each of us, but I had a friend who GAINED quite a bit of weight on Depakote. This was a good thing as she was really, really thin.
 
avatar
DUKE MEDICINE
Timothy Collins, MD replied to NeNe_11's response:
Well, Depakote does make some people hungry, and I've seen patients gain weight with this medication. I've only had 1-2 patients who wanted to gain weight. Most patients are not happy with me when that happens, so I try to make sure they are aware of that side effect. Gabapentin (Neurontin), Lyrica, and amitriptyline also can make patients hungery
 
avatar
wouldbeangel responded:
I started out slowly also...as with any medication you must start slowly and increase it untilo you find what works works best for you and what the side effects may be and how you will tolerate it. I have been on Zonisamide for eight months now..I am up to 400 mg per day and it took awhile to get to that dosage but have been here for months. I can honestly say I have been almost 98% migraine free since mid feb after suffering for 7 yrs for weeks,not occasional but weeks on of migraines then a week or so off only to have them come back...for me this seems to be working. i take each day as it comes. But yes you start off slow and when/if needed you back down slowly and never just quit taking it. remember to keep drinking water as one side effect can be kidney stones,the medicine needs water to break itself down in your body. Good Luck
 
avatar
mbouillo replied to Timothy Collins, MD's response:
I have been taking 200mg of Zonisamide for a while now. Topamax had caused me to lose a good amount of weight, but I seem to have gained a lot since switching to Zonisamide. Granted a contributing factor was my diet, but it seems that it doesn't always have weight loss as a side effect.

Just to throw this out there Topamax caused discomfort around my face like almost a burning/overheated, but not sweating sensation. Looking back it was probably all the fat burning away and I should have let it go on until I reached my goal weight.
 
avatar
dizzylady91 replied to Timothy Collins, MD's response:
Wow, I just read this and now I'm wondering why on earth am I on Zonisamide if I am allergic so sulfa medications?

I was prescribed this medication recently as I'm currently experiencing an extreme migraine that has lasted 6 weeks now. I started off at 100mg a day and am up to 300 mg a day. While being on this medication I've had no appetite and been very sick off and on. I had no clue that it was a sulfa medication... I don't know how that slipped my view as I did do my usual read up on it. I also haven't been able to sleep pretty much at all.

I always make my allergies to medications very clear and I'm just wondering why on earth am I on something that A. I'm apparently allergic to and B. isn't working.
 
avatar
jamiejam1970 replied to Timothy Collins, MD's response:
I was started on Zonisamide last week for Atypical facial pain and now I'm having so much pain in my neck all the way down my back, so bad it hurts to move. Could this be caused by this medicine?


Helpful Tips

Migraine Prevention MedicationsExpert
Which medications work for migraine prevention? This question comes up all the time, so I've made a list of some of the medications we use ... More
Was this Helpful?
76 of 104 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Pain Disorders Center